Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
|kran - Fri Mar 28, 2008 10:27 pm||
I am 36 year old male.
I am taking SSRI/SNRI for last 8 years in mild dosages.
It seems a mix of GAD and depression to me. But unfortuantely at same dosage one SSRI doesn't work for more than 10 months or so. Then the dose is increased or medicine is changed. I have taken so far Sertraline 50 to 100 per day, then venlafaxine 75 mg ( in between 150mg for 2-3 months), and then Escitalopram Ox. 10 to 15 mg. Presently I am back to Venlafaxine 75, but still my worries are not over.
I got some blood tests done, in which Total Testosterone came 180 ( normal range should be 250 onward), as well as TSH was also at lowest accepted range. For your kind information, almost all the times, I didn't have any interest in Sex, and I faced PM Ejaculation also some times.
I need to know:
1. Whether this Low testosterone level can be cause of my recurrant anxiety/Depression? Or it can be caused by chornic use of SSRI.
2. Whether this Low T needs to be treated?
3. Which alternate medicine I can take so that it doesn't affect the Testosterone levels adversely.
4. Any other hormone test or any blood test you suggest for ?
|Dr. E. Seigle - Wed Apr 02, 2008 8:30 pm||
I am not aware of any research showing that SSRIs or SNRIs cause low testosterone levels, but I will check the literature. However, sexual dysfunction occurs in 50% or more of individuals who take these medications, usually in the form of low sex drive, trouble with erections, and trouble reaching orgasms. Premature ejaculation is not a side effect I am familiar with. You may want to consult your internist about your low testosterone level, and perhaps they will want to get the opinion of an endocrinologist or a urologist. I am not sure what the significance of your testosterone level is. Your TSH being in the low-normal range is probably not significant, and while other hormonal abnormalities can cause depression, we don't usually check for them unless there are other symptoms of that hormonal problem. Please write in again in about a week and I will let you know what the literature search showed up.
Eliot Seigle MD
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.